Michigan, 2004

Tornado and Hail in Michigan, June 13, 2004

June 13, 2004 · NWS GRR · 4 events in 2 counties and zones

3 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
$45,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 13, 9:55 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 13, 9:55 AM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EDT SUN JUN 13 2004

.UPDATE...
OBVIOUSLY THE FOCUS IS ON THE SEVERE WEATHER POTENTIAL THIS
AFTERNOON AND EVENING. SEE LATEST SPC SWODY1 OUTLOOK WHICH HAS SW MI
IN A MODERATE RISK. THE SHORTWAVE WHICH PRODUCED WIDESPREAD SEVERE
WEATHER ACROSS THE CENTRAL AND SOUTHERN PLAINS ON SATURDAY WILL
CONTINUE LIFTING NE AND SWING THROUGH SW MI BETWEEN 20Z AND 03Z.
ALSO A 100+ KT JET CORE AT 250 MB LIFTING NE FROM WISCONSIN WILL
GIVE THE REGION RIGHT ENTRANCE REGION DIVERGENCE. THE MAIN THING TO
WATCH IS DEGREE OF INSTABILITY WHICH DEVELOPS. MODELS ARE
FORECASTING 3000 K/JG WHICH WOULD CERTAINLY MAKE THINGS VOLATILE
GIVEN THE UPPER LEVEL DYNAMICS. WIND SPEEDS AT 500 MB ARE PROGGED TO
STRENGTHEN TO 50-55 KTS BY 21Z...WHILE 850 MB FLOW INCREASES TO
30-35 KNOTS. SOME DRY AIR IS ALSO NOTED IN THE MID LEVELS OF THE
FCST SOUNDINGS.

&&

.GRR...NONE.

&&

MEADE
Hazardous weather outlook, Jun 13, 8:25 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPOS IN OUTLOOK PERIOD
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT SUN JUN 13 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140947-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
925 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS UPGRADED SOUTHWEST MICHIGAN TO A
MODERATE RISK OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. VERY
LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE...AS WELL AS
TORNADOES. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM 2 PM
THROUGH 10 PM...AND THE PRIMARY STORM MOTION WILL BE EAST AT 30 MPH.
FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN WILL ACCOMPANY ANY STORMS
THAT DO FORM.

THE ATMOSPHERE IS FORECASTED TO BECOME VERY UNSTABLE THIS AFTERNOON.
AN UPPER LEVEL DISTURBANCE IS PREDICTED TO TRACK NORTHEAST ACROSS
LOWER MICHIGAN DURING THE AFTERNOON AND EVENING...TRIGGERING THE
STORMS.

IF STORMS REPEAT OVER THE SAME AREA...FLOODING COULD BECOME A
PROBLEM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER WILL BE POSSIBLE ON MONDAY SOUTH OF INTERSTATE 96
AND ALSO FOR TUESDAY ACROSS ALL OF SOUTHWEST LOWER MICHIGAN.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
THE COMBINATION OF INCREASING WINDS ALOFT...COUPLED WITH A VERY
MOIST AND UNSTABLE AIRMASS ALONG A FRONT SITUATED OVER THE REGION...
WILL TRIGGER THE STORMS. WE WILL ALSO NEED TO MONITOR THE HEAVY
RAINFALL POTENTIAL AS THE AREA IS RELATIVELY WET FROM RECENT RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON INTO TONIGHT.
SPOTTER ACTIVATION MAY BE NEEDED FOR MONDAY AND ALSO TUESDAY.

MJS MEADE

In the hours before

Special weather statement, Jun 13, 12:07 PM EST, 23 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT SUN JUN 13 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 800 PM EDT
SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

93

The radar

The Grand Rapids radar (KGRR), 44 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Hail, Montcalm

When
June 13, 12:30 PM EST
Where
Montcalm County, Gowen
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
43.250, -85.300

The broadcast media reported one and three quarters inch diameter hail in Gowen.

Hail, Kent

When
June 13, 12:41 PM EST to 12:43 PM EST
Where
Kent County, Central Portion
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
43.000, -85.533

Amateur radio operators reported one to one and three quarters inch diameter hail fell two to three miles west of Gowen.

Tornado, Montcalm

When
June 13, 1:05 PM EST
Where
Montcalm County, Stanton
Rating
F0
Path length
0.1 mi
Path width
10 yd
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
43.300, -85.083

A very weak F0 tornado touched down very briefly in an open field one mile northeast of Stanton in central Montcalm county. Very minor damage was noted to trees on a fence row as the tornado dissipated. The tornado dissipated about ten seconds after forming.

Hail, Montcalm

When
June 13, 1:27 PM EST
Where
Montcalm County, Vestaburg
Measured
0.75 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -84.917

Three quarters inch hail was reported by law enforcement four miles southwest of Vestaburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyThe tornado archive for Michigan, 2004Warnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411231, 5411232, 5411230, 5411233.